Limit distribution of small points on algebraic tori. (English) Zbl 0918.11035

Let \(A\) be an algebraic group over a number field \(k\). A sequence \(\{\alpha_i\}\) of points \(\alpha_i\in A(\overline k)\) is called strict if any proper algebraic subgroup of \(A\) contains \(\alpha_i\) for only finitely many values of \(i\). For a point \(\alpha\in A(\overline k)\), let \(\overline\delta_\alpha\) denote the measure \([k(\alpha):k]^{-1}\sum_{\sigma\:k(\alpha)\hookrightarrow \mathbb C} \delta_{\sigma(\alpha)}\) on \(A(\mathbb C)\), where \(\delta_x\) denotes the Dirac measure at \(x\in A(\mathbb C)\). We say that a sequence \(\{\mu_i\}\) of measures weakly converges to a measure \(\nu\) if \((f,\mu_i)\to(f,\nu)\) for all bounded continuous real-valued functions \(f\).
This paper is inspired by the work of L. Szpiro, E. Ullmo, and S. Zhang [Invent. Math. 127, 337–347 (1997; Zbl 0991.11035)] and of S. Zhang [Ann. Math. (2) 147, 159–165 (1998; Zbl 0991.11030)]. They showed that if \(A\) is an abelian variety, and if a strict sequence \(\{\alpha_i\}\) in \(A(\overline k)\) has heights \(h(\alpha_i)\to 0\), then the measures \(\overline\delta_{\alpha_i}\) weakly converge to the normalized Haar measure on \(A(\mathbb C)\).
The present paper extends this result to tori: if \(A=\mathbb G_{\text{m}}^N\) and if \(k=\mathbb Q\), then for any strict sequence \(\{\alpha_i\}\) with heights \(h(\alpha_i)\to 0\), the measures \(\overline\delta_{\alpha_i}\) converge weakly to the normalized Haar measure on the closure (in the complex topology) of the torsion subgroup in \(A(\mathbb C)\). Note that the earlier result on abelian varieties remains true when stated in this form.
The method of proof is to reduce to the case \(N=1\), where it can be shown by extensions of the author’s earlier work [Yu. Belotserkovskii, Izv. Akad. Nauk BSSR, Ser. Fiz.-Mat. Nauk 1988, No. 3, 111–115 (1988; Zbl 0649.10014)].
The final section of the paper shows that the theorem of S. Zhang [J. Am. Math. Soc. 8, 187–221 (1995; Zbl 0861.14018)] about small points on a closed subvariety of a torus follows easily from the main theorem of this paper.
Reviewer: P.Vojta (Berkeley)


11G35 Varieties over global fields
14G25 Global ground fields in algebraic geometry
14G05 Rational points
11G25 Varieties over finite and local fields
11J68 Approximation to algebraic numbers
Full Text: DOI


[1] P. Billingsley, Convergence of Probability Measures , John Wiley & Sons Inc., New York, 1968. · Zbl 0172.21201
[2] Yu. Belotserkovskiĭ, Uniform distribution of algebraic numbers near the unit circle , Vestsī Akad. Navuk BSSR Ser. Fīz.-Mat. Navuk (1988), no. 1, 49-52, 124 (Russian). · Zbl 0646.10040
[3] E. Bombieri and U. Zannier, Algebraic points on subvarieties of \(\mathbf G^ n_ m\) , Internat. Math. Res. Notices (1995), no. 7, 333-347. · Zbl 0848.11030 · doi:10.1155/S1073792895000250
[4] E. Dobrowolski, On a question of Lehmer and the number of irreducible factors of a polynomial , Acta Arith. 34 (1979), no. 4, 391-401. · Zbl 0416.12001
[5] P. Erdös and P. Turan, On the distribution of roots of polynomials , Ann. of Math. (2) 51 (1950), 105-119. JSTOR: · Zbl 0036.01501 · doi:10.2307/1969500
[6] S. Lang, Fundamentals of Diophantine Geometry , Springer-Verlag, New York, 1983. · Zbl 0528.14013
[7] M. Laurent, Équations diophantiennes exponentielles , Invent. Math. 78 (1984), no. 2, 299-327. · Zbl 0554.10009 · doi:10.1007/BF01388597
[8] M. Mignotte, Sur un théorème de M. Langevin , Acta Arith. 54 (1989), no. 1, 81-86. · Zbl 0641.12003
[9] A. L. Onishchik and E. B. Vinberg, Lie Groups and Algebraic Groups , Springer Series in Soviet Mathematics, Springer-Verlag, Berlin, 1990. · Zbl 0722.22004
[10] W. M. Ruppert, Solving algebraic equations in roots of unity , J. Reine Angew. Math. 435 (1993), 119-156. · Zbl 0763.14008 · doi:10.1515/crll.1993.435.119
[11] P. Sarnak and S. Adams, Betti numbers of congruence groups , Israel J. Math. 88 (1994), no. 1-3, 31-72, with an appendix by Z. Rudnik. · Zbl 0843.11027 · doi:10.1007/BF02937506
[12] H.-P. Schlickewei, Equations in roots of unity , Acta Arith. 76 (1996), no. 2, 99-108. · Zbl 0857.11015
[13] W. M. Schmidt, Heights of algebraic points lying on curves or hypersurfaces , Proc. Amer. Math. Soc. 124 (1996), no. 10, 3003-3013. JSTOR: · Zbl 0867.11046 · doi:10.1090/S0002-9939-96-03519-8
[14] L. Szpiro, E. Ullmo, and S. Zhang, Équirépartition des petits points , Invent. Math. 127 (1997), no. 2, 337-347. · Zbl 0991.11035 · doi:10.1007/s002220050123
[15] E. Ullmo, A propos de la conjecture de Bogomolov , Ann. Math.,
[16] D. Zagier, Algebraic numbers close to both \(0\) and \(1\) , Math. Comp. 61 (1993), no. 203, 485-491. JSTOR: · Zbl 0786.11063 · doi:10.2307/2152970
[17] S. Zhang, Positive line bundles on arithmetic varieties , J. Amer. Math. Soc. 8 (1995), no. 1, 187-221. JSTOR: · Zbl 0861.14018 · doi:10.2307/2152886
[18] S. Zhang, Equidistribution of small points on abelian varieties , Ann. Math., · Zbl 0991.11034 · doi:10.2307/120986
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.